Undiagnosed and rare conditions
If this is your first visit, check out the community guide. You will have to Join us or Sign in before you can post.

Does anyone have any experience with Shoulder Injury Relating to Vaccine Administration (SIRVA)?

AmyS1992AmyS1992 Member Posts: 10 Connected

Note from moderator: this post may contain unverified claims regarding side-effects of COVID-19 vaccines. You can find recognised side-effects of the AstraZeneca and Pfizer vaccines on the respective gov.uk pages linked.


I've had shoulder pain and limited mobility now since my covid vaccine (10 weeks ago) and recently spoke to my GP who advised it is wholly coincidental and not as a result of the vaccine. The issue for me is that I had zero issues or pain prior to the injection but have been in pain ever since which hasn't improved or subsided as it would with a muscular injury. I am aware that incorrect injection technique can cause this issue and that it can happen with any intramuscular injection. I do have a physio referral so hopefully they can shed more light. I just wondered if anyone had any knowledge/experience of this? Thank you. 

Replies

  • janer1967janer1967 Member Posts: 9,210 Disability Gamechanger
    Hi there 

    Sorry not heard of anyone on here mention this . A few people report aching are in the injectio  site but just for a few days 

    Like your gp says it is probably a coincidence 
  • chiariedschiarieds Community Co-Production Group Posts: 8,018 Disability Gamechanger
    I have just looked into this, &, as you say, this can occur after any vaccination. I have been unable to find any reported case following Covid-19 vaccination, & would stress it's a very rare occurrence following any vaccination.
    In your own case a MRI may show bursitis, & your physio referral may also help.
  • Caz_ScopeCaz_Scope Posts: 566

    Scope community team

    edited April 30
    Hi @AmyS1992

    Sorry to hear that you've been having problems with your shoulder. As you say, hopefully your physio will be able to tell you a bit more. I have to be honest, I had to look up Shoulder Injury Relating to Vaccine Administration (SIRVA) as that's something I hadn't come across before. I did find a bit more information here about 'What is SIRVA?' and also 'Shoulder injury related to vaccine administration and other injection site events'. Is that helpful to you? Or have you already had a look at those sites?

    Also, just to let you know that I've added a disclaimer to the top of your original post. Don't worry though. It's absolutely fine to be concerned and ask the question, but we don't want to encourage any misinformation being spread about the coronavirus vaccine that may cause undue concern amongst other members. I realise that your query isn't directly related to the vaccine itself. But this is just to be on the safe side. 

    In the meantime, all the best with your shoulder and hopefully somebody on the forum might be able to shed some more light on your question about SIRVA :smile:
    Online Community Coordinator (she/her)

    Want to give us feedback? Complete our feedback form now.
  • AmyS1992AmyS1992 Member Posts: 10 Connected
    @Caz_Scope apologies I should have been clearer! Unsure how to edit the post but yes to clarify the condition in question is caused by incorrect needle insertion technique and can happen with any intramuscular injection! I have a had a look yes, I've found a few sites with people in the UK having the same issue after various injections over the last few years but it does seem to be quite rare. Hopefully physio will be able to help me :) 
  • Caz_ScopeCaz_Scope Posts: 566

    Scope community team

    No problem @AmyS1992 :)

    Thanks very much for popping back and clarifying that for our members. It's not something that I'd ever come across before now. So, that's very helpful to know for future reference. 

    All the best with your physio referral! Hope you get some relief soon and do keep in touch to let us know how you get on.
    Online Community Coordinator (she/her)

    Want to give us feedback? Complete our feedback form now.
  • woodbinewoodbine Community Co-Production Group Posts: 3,775 Disability Gamechanger
    I didn't even feel the needle going in if i'm honest. I know a very small number of people have had some problems after the vaccine, but when 35 million have had one dose and 15 million both doses  the vast majority with no or hardly any side effects it won't stop me getting my second dose in May.
    my advice is given freely and is correct to the best of my knowledge.
  • mikehughescqmikehughescq Member Posts: 5,989 Disability Gamechanger
    I still need an explanation for 

    Note from moderator: this post may contain unverified claims regarding side-effects of COVID-19 vaccines. You can find recognised side-effects of the AstraZeneca and Pfizer vaccines on the respective gov.uk pages linked.

    Any claims in the post cannot be verified. Either allow the post without comment; pull the post down as it cannot be verified or clarify the use of the word "may" as it looks nonsense to me. The word "may" simply doesn't apply.

    Comes down to the same old question. If the OP believes the 2 things are related then report it via the yellow card system. All such reports are clocked and there will be follow up if there is genuine concern. 

    Separate to the above I simply can't buy the idea that incorrect injection technique would be relevant here. It's a very shallow injection which requires zero maneuvering. Regardless of known side effects which manifest post injection at the time of the injection most people feel nothing. I am talking as someone once on the end of incorrect technique when a consultant who had been on for 48 hours had to be held up by 2 nurses as he tried and repeatedly failed to change a canular.  
  • AmyS1992AmyS1992 Member Posts: 10 Connected
    @mikehughescq Hi Mike, I’ve reported via the yellow card scheme. I know it is not as a result of the actual Covid vaccine but the injection technique and I will certainly be going for my second dose shortly. SIRVA is rare but does happen and can happen with any intra muscular vaccination, as stated above (you can google if interested). Previous cases in the UK have been after flu jabs. Symptoms for some can resolve in months but some can last indefinitely and require ongoing surgeries. 
  • Cher_ScopeCher_Scope Posts: 3,391

    Scope community team

    Hi Mike,

    Thanks for your feedback.  The disclaimer was produced to ensure member’s lived experiences of the covid-19 vaccine could be shared (facilitating access to emotional/practical support) whilst also highlighting where any comments/claims didn’t have evidentiary backing as per official government sources. 

    Nevertheless, I understand how the word ‘may’ could read as overtly tentative and, taking your words on board, the team will aim to provide as much certainty as current guidance allows.

    @AmyS1992 It’s good to hear you reported your symptoms via the yellow card system and intend on having the second vaccine.  I hadn’t previously been familiar with SIVRA so will do a little reading up, and I sincerely hope the pain/restricted mobility you have eases up very soon.  Please keep us updated with how you get on.

    Online Community Co-ordinator

    Want to tell us about your experience on the online community?  Talk to our chatbot and let us know.
Sign in or join us to comment.